Advertisement

Sparse Collocation Methods for Stochastic Interpolation and Quadrature

  • Max GunzburgerEmail author
  • Clayton G. Webster
  • Guannan Zhang
Reference work entry

Abstract

In this chapter, the authors survey the family of sparse stochastic collocation methods (SCMs) for partial differential equations with random input data. The SCMs under consideration can be viewed as a special case of the generalized stochastic finite element method (Gunzburger et al., Acta Numer 23:521–650, 2014), where the approximation of the solution dependences on the random variables is constructed using Lagrange polynomial interpolation. Relying on the “delta property” of the interpolation scheme, the physical and stochastic degrees of freedom can be decoupled, such that the SCMs have the same nonintrusive property as stochastic sampling methods but feature much faster convergence. To define the interpolation schemes or interpolatory quadrature rules, several approaches have been developed, including global sparse polynomial approximation, for which global polynomial subspaces (e.g., sparse Smolyak spaces (Nobile et al., SIAM J Numer Anal 46:2309–2345, 2008) or quasi-optimal subspaces (Tran et al., Analysis of quasi-optimal polynomial approximations for parameterized PDEs with deterministic and stochastic coefficients. Tech. Rep. ORNL/TM-2015/341, Oak Ridge National Laboratory, 2015)) are used to exploit the inherent regularity of the PDE solution, and local sparse approximation, for which hierarchical polynomial bases (Ma and Zabaras, J Comput Phys 228:3084–3113, 2009; Bungartz and Griebel, Acta Numer 13:1–123, 2004) or wavelet bases (Gunzburger et al., Lect Notes Comput Sci Eng 97:137–170, Springer, 2014) are used to accurately capture irregular behaviors of the PDE solution. All these method classes are surveyed in this chapter, including some novel recent developments. Details about the construction of the various algorithms and about theoretical error estimates of the algorithms are provided.

Keywords

Uncertainty quantification Stochastic partial differential equations High-dimensional approximation Stochastic collocation Sparse grids Hierarchical basis Best approximation Local adaptivity 

References

  1. 1.
    Babuska, I., Nobile, F., Tempone, R.: A stochastic collocation method for elliptic partial differential equations with random input data. SIAM J. Numer. Anal. 45, 1005–1034 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Babuška, I.M., Tempone, R., Zouraris, G.E.: Galerkin finite element approximations of stochastic elliptic partial differential equations. SIAM J. Numer. Anal. 42, 800–825 (2004) (electronic)Google Scholar
  3. 3.
    Babuška, I.M., Tempone, R., Zouraris, G.E.: Solving elliptic boundary value problems with uncertain coefficients by the finite element method: the stochastic formulation. Comput. Methods Appl. Mech. Eng. 194, 1251–1294 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Barth, A., Lang, A., Schwab, C.: Multilevel Monte Carlo method for parabolic stochastic partial differential equations. BIT Numer. Math. 53, 3–27 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Beck, J., Nobile, F., Tamellini, L., Tempone, R.: Stochastic spectral Galerkin and collocation methods for PDEs with random coefficients: a numerical comparison. Lect. Notes Comput. Sci. Eng. 76, 43–62 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Beck, J., Nobile, F., Tamellini, L., Tempone, R.: Convergence of quasi-optimal stochastic Galerkin methods for a class of PDEs with random coefficients. Comput. Math. Appl. 67, 732–751 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Beck, J., Tempone, R., Nobile, F., Tamellni, L.: On the optimal polynomial approximation of stochastic PDEs by Galerkin and collocation methods. Math. Models Methods Appl. Sci. 22, 1250023 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Beck, M., Robins, S.: Computing the Continuous Discretely: Integer-Point Enumeration in Polyhedra. Springer, New York (2007)zbMATHGoogle Scholar
  9. 9.
    Białas-Cież, L., Calvi, J.-P.: Pseudo Leja sequences. Annali di Matematica Pura ed Applicata 191, 53–75 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Bieri, M., Andreev, R., Schwab, C.: Sparse tensor discretization of elliptic sPDEs. SIAM J. Sci. Comput. 31, 4281–4304 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Brenner, S.C., Scott, L.R.: The Mathematical Theory of Finite Element Methods. Springer, New York (1994)CrossRefzbMATHGoogle Scholar
  12. 12.
    Brutman, L.: On the Lebesgue function for polynomial interpolation. SIAM J. Numer. Anal. 15, 694–704 (1978)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Buffa, A., Maday, Y., Patera, A., Prud’homme, C., Turinici, G.: A priori convergence of the greedy algorithm for the parametrized reduced basis method. ESAIM: Math. Model. Numer. Anal. 46, 595–603 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Bungartz, H.-J., Griebel, M.: Sparse grids. Acta Numer. 13, 1–123 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Chkifa, A., Cohen, A., DeVore, R., Schwab, C.: Sparse adaptive Taylor approximation algorithms for parametric and stochastic elliptic PDEs. Modél. Math. Anal. Numér. 47, 253–280 (2013)CrossRefzbMATHGoogle Scholar
  16. 16.
    Chkifa, A., Cohen, A., Schwab, C.: Breaking the curse of dimensionality in sparse polynomial approximation of parametric PDEs. J. Math. Pures Appl. 103, 400–428 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Chkifa, M.A.: On the Lebesgue constant of Leja sequences for the complex unit disk and of their real projection. J. Approx. Theory 166, 176–200 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Ciarlet, P.G.: The Finite Element Method for Elliptic Problems. North-Holland, New York (1978)zbMATHGoogle Scholar
  19. 19.
    Clenshaw, C.W., Curtis, A.R.: A method for numerical integration on an automatic computer. Numer. Math. 2, 197–205 (1960)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Cliffe, K.A., Giles, M.B., Scheichl, R., Teckentrup, A.L.: Multilevel Monte Carlo methods and applications to elliptic PDEs with random coefficients. Comput. Vis. Sci. 14, 3–15 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Cohen, A., DeVore, R., Schwab, C.: Convergence rates of best n-term Galerkin approximations for a class of elliptic SPDEs. Found. Comput. Math. 10, 615–646 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Cohen, A., DeVore, R., Schwab, C.: Analytic regularity and polynomial approximation of parametric and stochastic elliptic PDEs. Anal. Appl. 9, 11–47 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    DeVore, R.: Nonlinear approximation. Acta Numer. 7, 51–150 (1998)CrossRefzbMATHGoogle Scholar
  24. 24.
    DeVore, R.A., Lorentz, G.G.: Constructive approximation. Volume 303 of Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences]. Springer, Berlin (1993)Google Scholar
  25. 25.
    Dexter, N., Webster, C., Zhang, G.: Explicit cost bounds of stochastic Galerkin approximations for parameterized PDEs with random coefficients. ArXiv:1507.05545 (2015)Google Scholar
  26. 26.
    Dzjadyk, V.K., Ivanov, V.V.: On asymptotics and estimates for the uniform norms of the Lagrange interpolation polynomials corresponding to the Chebyshev nodal points. Anal. Math. 9, 85–97 (1983)MathSciNetCrossRefzbMATHGoogle Scholar
  27. 27.
    Elman, H., Miller, C.: Stochastic collocation with kernel density estimation. Tech. Rep., Department of Computer Science, University of Maryland (2011)zbMATHGoogle Scholar
  28. 28.
    Elman, H.C., Miller, C.W., Phipps, E.T., Tuminaro, R.S.: Assessment of collocation and Galerkin approaches to linear diffusion equations with random data. Int. J. Uncertain. Quantif. 1, 19–33 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  29. 29.
    Fishman, G.: Monte Carlo. Springer Series in Operations Research. Springer, New York (1996)CrossRefzbMATHGoogle Scholar
  30. 30.
    Frauenfelder, P., Schwab, C., Todor, R.A.: Finite elements for elliptic problems with stochastic coefficients. Comput. Methods Appl. Mech. Eng. 194, 205–228 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  31. 31.
    Galindo, D., Jantsch, P., Webster, C.G., Zhang, G.: Accelerating stochastic collocation methods for partial differential equations with random input data. Tech. Rep. ORNL/TM-2015/219, Oak Ridge National Laboratory (2015)Google Scholar
  32. 32.
    Ganapathysubramanian, B., Zabaras, N.: Sparse grid collocation schemes for stochastic natural convection problems. J. Comput. Phys. 225, 652–685 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  33. 33.
    Gentleman, W.M.: Implementing Clenshaw-Curtis quadrature, II computing the cosine transformation. Commun. ACM 15, 343–346 (1972)MathSciNetzbMATHGoogle Scholar
  34. 34.
    Gerstner, T., Griebel, M.: Numerical integration using sparse grids. Numer. Algorithms 18, 209–232 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  35. 35.
    Ghanem, R.G., Spanos, P.D.: Stochastic Finite Elements: A Spectral Approach. Springer, New York (1991)CrossRefzbMATHGoogle Scholar
  36. 36.
    Giles, M.B.: Multilevel Monte Carlo path simulation. Oper. Res. 56, 607–617 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  37. 37.
    Griebel, M.: Adaptive sparse grid multilevel methods for elliptic PDEs based on finite differences. Computing 61, 151–179 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  38. 38.
    Gruber, P.: Convex and Discrete Geometry. Springer Grundlehren der mathematischen Wissenschaften (2007)Google Scholar
  39. 39.
    Gunzburger, M., Jantsch, P., Teckentrup, A., Webster, C.G.: A multilevel stochastic collocation method for partial differential equations with random input data. SIAM/ASA J. Uncertainty Quantification 3, 1046–1074 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  40. 40.
    Gunzburger, M., Webster, C.G., Zhang, G.: An adaptive wavelet stochastic collocation method for irregular solutions of partial differential equations with random input data. Lect. Notes Comput. Sci. Eng. 97, 137–170. Springer (2014)Google Scholar
  41. 41.
    Gunzburger, M.D., Webster, C.G., Zhang, G.: Stochastic finite element methods for partial differential equations with random input data. Acta Numer. 23, 521–650 (2014)MathSciNetCrossRefGoogle Scholar
  42. 42.
    Hansen, M., Schwab, C.: Analytic regularity and nonlinear approximation of a class of parametric semilinear elliptic PDEs. Math. Nachr. 286, 832–860 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  43. 43.
    Hansen, M., Schwab, C.: Sparse adaptive approximation of high dimensional parametric initial value problems. Vietnam J. Math. 41, 181–215 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  44. 44.
    Hoang, V.H., Schwab, C.: Sparse tensor Galerkin discretizations for parametric and random parabolic PDEs – analytic regularity and generalized polynomial chaos approximation. SIAM J. Math. Anal. 45, 3050–3083 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  45. 45.
    Jakeman, J.D., Archibald, R., Xiu, D.: Characterization of discontinuities in high-dimensional stochastic problems on adaptive sparse grids. J. Comput. Phys. 230, 3977–3997 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  46. 46.
    Kuo, F.Y., Schwab, C., Sloan, I.H.: Quasi-Monte Carlo methods for high-dimensional integration: the standard (weighted Hilbert space) setting and beyond. The ANZIAM J. Aust. N. Z. Ind. Appl. Math. J. 53, 1–37 (2011)MathSciNetzbMATHGoogle Scholar
  47. 47.
    Kuo, F.Y., Schwab, C., Sloan, I.H.: Quasi-Monte Carlo finite element methods for a class of elliptic partial differential equations with random coefficients. SIAM J. Numer. Anal. 50, 3351–3374 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  48. 48.
    Li, C.F., Feng, Y.T., Owen, D.R.J., Li, D.F., Davis, I.M.: A Fourier-Karhunen-Loève discretization scheme for stationary random material properties in SFEM. Int. J. Numer. Methods Eng. 73, 1942–1965 (2007)CrossRefzbMATHGoogle Scholar
  49. 49.
    Loève, M.: Probability Theory. I. Graduate Texts in Mathematics, vol. 45, 4th edn. Springer, New York (1977)Google Scholar
  50. 50.
    Loève, M.: Probability Theory. II. Graduate Texts in Mathematics, vol. 46, 4th edn. Springer, New York (1978)Google Scholar
  51. 51.
    Ma, X., Zabaras, N.: An adaptive hierarchical sparse grid collocation algorithm for the solution of stochastic differential equations. J. Comput. Phys. 228, 3084–3113 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  52. 52.
    Ma, X., Zabaras, N.: An adaptive high-dimensional stochastic model representation technique for the solution of stochastic partial differential equations. J. Comput. Phys. 229, 3884–3915 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  53. 53.
    Maday, Y., Nguyen, N., Patera, A., Pau, S.: A general multipurpose interpolation procedure: the magic points. Commun. Pure Appl. Anal. 8, 383–404 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  54. 54.
    Mathelin, L., Hussaini, M.Y., Zang, T.A.: Stochastic approaches to uncertainty quantification in CFD simulations. Numer. Algorithms 38, 209–236 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  55. 55.
    Matthies, H.G., Keese, A.: Galerkin methods for linear and nonlinear elliptic stochastic partial differential equations. Comput. Methods Appl. Mech. Eng. 194, 1295–1331 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  56. 56.
    Milani, R., Quarteroni, A., Rozza, G.: Reduced basis methods in linear elasticity with many parameters. Comput. Methods Appl. Mech. Eng. 197, 4812–4829 (2008)CrossRefzbMATHGoogle Scholar
  57. 57.
    Nobile, F., Tempone, R., Webster, C.G.: An anisotropic sparse grid stochastic collocation method for partial differential equations with random input data. SIAM J. Numer. Anal. 46, 2411–2442 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  58. 58.
    Nobile, F., Tempone, R., Webster, C.G.: A sparse grid stochastic collocation method for partial differential equations with random input data. SIAM J. Numer. Anal. 46, 2309–2345 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  59. 59.
    Sauer, T., Xu, Y.: On multivariate Lagrange interpolation. Math. Comput. 64, 1147–1170 (1995)MathSciNetCrossRefzbMATHGoogle Scholar
  60. 60.
    Smith, S.J.: Lebesgue constants in polynomial interpolation. Annales Mathematicae et Informaticae. Int. J. Math. Comput. Sci. 33, 109–123 (2006)MathSciNetzbMATHGoogle Scholar
  61. 61.
    Smolyak, S.: Quadrature and interpolation formulas for tensor products of certain classes of functions. Dokl. Akad. Nauk SSSR 4, 240–243 (1963) (English translation)Google Scholar
  62. 62.
    Stoyanov, M., Webster, C.G.: A gradient-based sampling approach for dimension reduction for partial differential equations with stochastic coefficients. Int. J. Uncertain. Quantif. 5, 49-72 (2015)MathSciNetCrossRefGoogle Scholar
  63. 63.
    Sweldens, W.: The lifting scheme: a custom-design construction of biorthogonal wavelets. Appl. Comput. Harmonic Anal. 3, 186–200 (1996)MathSciNetCrossRefzbMATHGoogle Scholar
  64. 64.
    Sweldens, W.: The lifting scheme: a construction of second generation wavelets. SIAM J. Math. Anal. 29, 511–546 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  65. 65.
    Todor, R.A.: Sparse perturbation algorithms for elliptic PDE’s with stochastic data. Diss. No. 16192, ETH Zurich (2005)Google Scholar
  66. 66.
    Tran, H., Webster, C.G., Zhang, G.: Analysis of quasi-optimal polynomial approximations for parameterized PDEs with deterministic and stochastic coefficients. Tech. Rep. ORNL/TM-2015/341, Oak Ridge National Laboratory (2015)Google Scholar
  67. 67.
    Gunzburger, M., Jantsch, P., Teckentrup, A., Webster, C.G.: A multilevel stochastic collocation method for partial differential equations with random input data. Tech. Rep. ORNL/TM-2014/621, Oak Ridge National Laboratory (2014)Google Scholar
  68. 68.
    Trefethen, L.N.: Is gauss quadrature better than Clenshaw-Curtis? SIAM Rev. 50, 67–87 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  69. 69.
    Webster, C.G.: Sparse grid stochastic collocation techniques for the numerical solution of partial differential equations with random input data. PhD thesis, Florida State University (2007)Google Scholar
  70. 70.
    Wiener, N.: The homogeneous chaos. Am. J. Math. 60, 897–936 (1938)MathSciNetCrossRefzbMATHGoogle Scholar
  71. 71.
    Xiu, D., Hesthaven, J.S.: High-order collocation methods for differential equations with random inputs. SIAM J. Sci. Comput. 27, 1118–1139 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  72. 72.
    Xiu, D., Karniadakis, G.E.: The Wiener-Askey polynomial chaos for stochastic differential equations. SIAM J. Sci. Comput. 24, 619–644 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  73. 73.
    Zhang, G., Gunzburger, M.: Error analysis of a stochastic collocation method for parabolic partial differential equations with random input data. SIAM J. Numer. Anal. 50, 1922–1940 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  74. 74.
    Zhang, G., Webster, C., Gunzburger, M., Burkardt, J.: A hyper-spherical adaptive sparse-grid method for high-dimensional discontinuity detection. SIAM J. Numer. Anal. 53, 1508–1536 (2015)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer International Publishing Switzerland 2017

Authors and Affiliations

  • Max Gunzburger
    • 1
    Email author
  • Clayton G. Webster
    • 2
  • Guannan Zhang
    • 2
  1. 1.Department of Scientific ComputingThe Florida State UniversityTallahasseeUSA
  2. 2.Department of Computational and Applied MathematicsOak Ridge National LaboratoryOak RidgeUSA

Personalised recommendations